alexa
Reach Us +44-3308187254

GET THE APP

Skin Reactions Associated to Phenytoin Administration: Multifactorial Cause | OMICS International | Abstract
ISSN: 2167-065X

Clinical Pharmacology & Biopharmaceutics
Open Access

Our Group organises 3000+ Global Conferenceseries Events every year across USA, Europe & Asia with support from 1000 more scientific Societies and Publishes 700+ Open Access Journals which contains over 50000 eminent personalities, reputed scientists as editorial board members.

Open Access Journals gaining more Readers and Citations
700 Journals and 15,000,000 Readers Each Journal is getting 25,000+ Readers

This Readership is 10 times more when compared to other Subscription Journals (Source: Google Analytics)

Research Article

Skin Reactions Associated to Phenytoin Administration: Multifactorial Cause

Marta Vázquez1*, Pietro Fagiolino1, Silvana Alvariza1,2, Manuel Ibarra1, Cecilia Maldonado1, Raquel González2, Amalia Laborde2, Manuel Uria3,Antonella Carozzi3 and Carlos Azambuja3
1Pharmaceutical Sciences Department, Faculty of Chemistry, Universidad de la República, Uruguay
2Toxicology Department, Hospital de Clínicas, Universidad de la República, Uruguay
3Genia - Genetics Molecular Laboratory, Uruguay
Corresponding Author : Prof. Marta Vázquez
Head of the Biopharmacy and Therapeutics
Area of the Pharmaceutical Sciences Department
Faculty of Chemistry, Avenida General Flores 2124
P.O. Box 1157, 11800 Montevideo,Uruguay
Tel: 598-2-2097899 (int 215)
E-mail: [email protected]
Received November 08, 2012; Accepted December 17, 2012; Published December 19, 2012
Citation: Vázquez M, Fagiolino P, Alvariza S, Ibarra M, Maldonado C, et al. (2014) Skin Reactions Associated to Phenytoin Administration: Multifactorial Cause. Clin Pharmacol Biopharm 3:125. doi:10.4172/2167-065X.1000125
Copyright: © 2014 Vázquez M, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Purpose: Cutaneous reactions can be associated with phenytoin administration. Such reactions can be explained by the formation of reactive species (arene oxide and quinones) capable of interacting covalently with cell macromolecules during phenytoin metabolism. Enzymes involved in reactive species detoxification are polimorphically expressed in humans. A genetic abnormality leading to a defective microsomal epoxidase hydrolase (main detoxification enzyme) activity could be one of the causes leading to this kind of adverse effect, but not the only one. The purpose of this study was to give a deeper insight into the main causes leading to skin reactions.
Methods: Cutaneous reactions experienced by some healthy volunteers enrolled in a pharmacokinetic study of phenytoin were analyzed in depth. The activity of the microsomal epoxidase enzyme was determined.
Results: Six out of twelve healthy volunteers receiving phenytoin in multiple doses exhibited rash. More female subjects or volunteers with a rapid input of the drug and/or a faster phenytoin metabolism or defective microsomal epoxidase hydrolase activity experienced these cutaneous reactions.
Conclusions: Arene oxide metabolite seems to be the responsible entity for cutaneous reactions. The genesis of this adverse effect after phenytoin administration is multifactorial revealing that other risks factors (not only the genetic one) such as being a woman in the fertile life period or under contraceptive therapy, or a rapid drug input and /or a faster phenytoin metabolism could lead to a higher formation rate of the arene oxide.

Keywords

Top